Veteran's Health Library Menu

Health Encyclopedia

My Pain Medicine: Am I at Risk for an Accidental Drug Poisoning?

Do you know what’s true and false about opioids (examples: prescription pain medications, heroin)?

Please read this important information if you are taking any of the following:

  • Hydrocodone

  • Oxycodone

  • Morphine

  • Fentanyl

  • Methadone 

  • Codeine

  • Tramadol

  • Oxymorphone

  • Hydromorphone

  • Heroin

Let’s test what you know

Please circle either true or false to test what you know.

1. I am not at risk of an accidental drug poisoning if I take my opioid medication as prescribed. True or False?

False. Opioids can cause accidental poisoning even when you take them as prescribed. Many things can increase your risk: sleep apnea, lung diseases, alcohol use. Ask your provider what your risks are and if an opioid is the safest way to manage your pain.

 

2. Only people addicted to heroin are at risk to have an opioid poisoning. True or False?

False. Any patient taking an opioid has a risk of accidental poisoning. Remember, it’s the opioid that can be dangerous, not the person taking it.

 

3. Certain medications or substances can increase my risk of accidental drug poisoning if I’m taking an opioid. True or False?

True. Other medications such as benzodiazepines (Ativan®, Xanax®, Valium®) and alcohol are very dangerous when used with opioids.

What are opioids?

Opioids are:

  • Prescription drugs usually used to treat pain (example: oxycodone, hydrocodone)

  • Illegal drugs of abuse (example: heroin)

What is a drug poisoning?

A drug poisoning is when your body has too much of a drug. An opioid poisoning can cause you to stop breathing and die.

More than one hundred people die from drug poisonings every day in the United States. Most are caused by prescription medications.

Did you know?

The risk of an opioid poisoning can occur with any dose, large or small.

You may think you are safe because you have been taking opioids for a long time, but you too are at risk for harm.

What can you do?

1. Talk to your provider about the risks and benefits of opioids. Find out if there are ways to reduce your risk of an accidental opioid poisoning.

2. Ask your provider if naloxone is right for you.

What is naloxone?

Naloxone is a NEW part of opioid safety and can lower your risk of an accidental opioid poisoning death.

Naloxone is a prescription medication used in an emergency. It can help a person start breathing again by reversing an opioid poisoning.

Ask your healthcare provider if naloxone is right for you.

Author: StayWell Custom Communications
Last Annual Review Date: 2/1/2017
Help improve the VHL. Share your opinions! Click here for brief survey

VHL Web Tour Video - Opens in a pop up window

Copyright © The StayWell Company, LLC. except where otherwise noted.
Disclaimer - Opens 'Disclaimer' in Dialog Window | Help | About Veterans Health Library